Montreal

Instances of cannabis poisoning on the rise, Quebec health officials warn

Symptoms of cannabis poisoning include elevated heart rate and blood pressure, anxiety, vomiting and in some cases psychosis, possibly necessitating hospitalization.

In serious cases, cannabis poisoning can necessitate a trip to the hospital

The Quebec Poison Control Centre says it's received triple the amount of calls for cannabis poisoning that it had last year, but that may be because people are more comfortable reporting this reaction now that it's legal. (Juan Mabromata/AFP/Getty Images)

The Quebec Poison Control Centre says the number of reported cases of cannabis poisoning has more than tripled in the province since the drug was legalized last fall.

Symptoms of cannabis poisoning include elevated heart rate and blood pressure, anxiety, vomiting and in some cases psychosis, possibly necessitating hospitalization.

The centre says that from October through December, it recorded 89 cases. For the same period last year, the centre only recorded 25 cases.

Canadian medical professionals are moving away from the term "cannabis overdose" because of the close association with critical drug overdose causing death.

Health Canada does not list death as a direct risk of over consuming cannabis. The actual effect is something more akin to alcohol poisoning where a user has an adverse reaction to consuming too much.

The Quebec Poison Control Centre is also tracking information about what kind of products are related to these cases to see if there's a pattern. (Justin Tang/Canadian Press)

One name gaining popularity is "greenout," which is when someone gets sick after smoking or eating cannabis.

Maude Saint-Onge, director of the Quebec Poison Control Centre, says the jump in local cases of cannabis poisoning  were significant enough to file a report with the department of public health.

"Right now, it's hard to distinguish whether there is more exposure, more cases of over-intoxication, or simply more people calling because they feel more comfortable now that it's legal," she said.

Even if the majority of reported cases don't require a visit to the hospital, the centre is staying in touch with Public Health across Quebec to keep an eye on the situation.

"If we see a sudden spike, with a specific product or with cannabis in general, we'll alert public health right away," she said.

The centre recommends seeking "immediate medical attention in case of an overdose, and especially if experiencing chest pain, panic attacks, loss of contact with reality, or seizures."

With files from Radio-Canada's Camille Simard and Nicolas Vigneault

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.